Booster Shots

Oddities, musings and news from the health world

« Previous Post | Booster Shots Home | Next Post »

Some anticonvulsant drugs increase suicide risk

April 13, 2010 |  1:00 pm

Two years ago, the U.S. Food and Drug Administration published information showing that people taking anticonvulsant medications, drugs used to treat epilepsy, have twice the risk of suicidal behavior and suicidal thoughts. A study published Tuesday in the Journal of the American Medical Assn. confirms that finding and identifies a handful of medications that appear to carry the most risk.

Researchers led by a team from Brigham and Women's Hospital in Boston, analyzed data from almost 300,000 people who had begun taking an anticonvulsant. They recorded reports of suicide, attempted suicide or violent deaths in the first 60 days of use. The patients were ages 15 or older. The study found an increased risk of suicidal acts and violent deaths for the drugs gabapentin, lamotrigine, oxcarbazepine, tiagabine and valproate when compared with a standard anticonvulsant, topiramate. For example, there were 5.6 cases of attempted or completed suicide per 1,000 person-years among gabapentin users, 10 cases per 1,000 person-years among oxcarbazepine users and 14.1 cases per 1,000 person-year among tiagabine users compared with topiramate users. The increased risk began about 14 days after the start of treatment.

No one knows why certain anticonvulsants increase the risk of suicidal behavior, however, they are known to produce mood and behavior changes. The FDA requires anticonvulsant drug products to carry a label with information about the suicide risk. Perhaps a stronger warning, such as black box warning on the medication, is warranted. Certain anticonvulsants such as gabapentin have soared in popularity in recent years, often used off-label for psychiatric disorders and various pain conditions. The drugs may be effective to treat disorders other than epilepsy, but they are not without risk.

-- Shari Roan

Comments 

Advertisement










Video